Is there anyone on here with hypothyroidism who takes/took the antidepressant 'Sertraline' ?

I ask this question because one of the side-effects of Sertraline listed is hypothyroidism, although they say it's rare, but I've been taking this for 10 years now so who knows what effect it's had on my thyroid function.

My TSH was 3.92(0.27-4.2) and FT4 16.8 (12.0-22.0) and I've been told my members that I could be hypothyroidic.

4 Replies

  • I take sertraline and it was not until I joined here that I found this out. i was on 100 and spoke to my Dr to come off it and she told me to reduce it very gradually. I reduced 50 mcg over 2 weeks and suffered horribly. I was pacing at night feeling like I wanted to crawl out of my skin. That happened for 2 nights. I was prescribed some sort of sedative but I didn't want to have withdrawals from that as well. I had a lot of what is described as SSRI syndrome. I think that I had adrenalin surges, I have not read about that in relation to SSRIs but that is what it felt like.I think I should have reduced much slower. I have not come off sertreline altogether because I don't want to upset my system anymore at the moment. I am hoping to get NDT soon and I am also trying to deal with my adrenals.

    My advice to you is to ask your GP to come off sertraline gradually and change it to something else (if there is something that doesn't affect your thyroid). NEVER just stop because SSRI syndrome can be very dangerous. When you get adequate treatment for your thyroid many peoples depression get better.


  • I was on 150 mg for a few years when I first started, then 100/50 mg for the remaining time. I've had one period when I had to stop it and the effects were awful, I not only became depressed, I felt exhausted and didn't feel like doing anything, I also began to get really anxious around people and sometimes sweated infront of people.

    I don't know how Sertraline affects your body but I believe that aside from treating depression/anxiety, it does affect your body in negative ways and it affects everyone uniquely. I've since read conflicting stories that Sertraline works increasing adrenaline/cortisol levels, but don't know if its true?

    What I have noticed is that the effect has worn off over the years even at modest doses of 100 mg, it just doesn't give me the kick it used to. I do feel really exhasted though all the time these days and i'm wondering if i'm suffering from adrenal exhaustion caused by long periods of time on Sertraline. If that is true, it could definately explain why I have the typical symptoms of hypothyroidism. Is adrenal exhaustion/hypothyroidism similar? I'm wondering if I have hypothyroidism or something else.

    At a TSH of 3.92, people are telling me I might be hypo. You didn't mention if you had a thyroid problem or not?

    There are so many mysteries to this puzzle to unravel.

  • To me 3.92 seem high as many countries i Europe have set the highest level at 2.5. As you are so young I think you should insist on seeing an endo. You may have adrenal exhaustion but the problem is that serum cortisol and the synachten test will not give the Dr the correct information to diagnose that and many Drs do not accept saliva testing( mine doesn't ). I think that it is only worth getting the saliva cortisol test done if you know what you are going to do with it(£97) i.e take it a Dr that you know will use it to help you. TUK has a list of Drs. some of them I think are NHS and I pm you another l have. If you are in England I think you have a right to choose your consultant. I am in Scotland and I do not have that right. Don't start self medicating as hydrocortisone can do damage.

    I had my thyroid removed due to cancer when I was 21. I was put on 300 mcg T4 and was OK for 20 years. J have got worse gradually for the last 15 years and I am now unable to get off the bed/sofa in the afternoons. I am now fighting to get Armoir

    Best of luck


  • Many people are not diagnosed with a hypothyroid problem due to the reliance on the TSH which the British Thyroid Association has said GP's should wait till it reaches 10. Thankfully some doctors do prescribe if you have symptoms but many don't know them.

    This is a link

You may also like...